Jump to content


Congrats to Margaret, Platinum Member with 1,000 posts and 10 Years of Forums Membership!


Photo

Sun reaction?


  • Please log in to reply
7 replies to this topic

#1 Jeannie McClelland

Jeannie McClelland

    Senior Gold Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,706 posts
  • Location:in the Rocky Mountains of the USA

Posted 25 June 2010 - 03:37 AM

Hi Everybody,

Last Wednesday evening the whole family took in a baseball game. I knew we'd have the sun on us for quite a while, so I had a hat, sun screen, etc. By the time we got home, my face had started to swell up and then developed raised red lumpy areas on both cheeks, going from my nose outwards. No other areas were affected.

Anybody else had this? It's the first time it's happened and I was using the same brand of sun-screen I've always used. I don't know quite what to think about it.

Warm hugs,
Jeannie McClelland
(Retired) ISN Director of Support Services
(Retired) ISN Sclero Forums Manager
(Retired) ISN Blog Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Artist
International Scleroderma Network

#2 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,892 posts

Posted 25 June 2010 - 04:09 AM

YES YES YES,

The most recent time was just a couple of months ago. I had the protective clothing, hat, 100 SPF, and wasn't even IN the sun, I was in the SHADE. I got red all over, like I was sun-burnt, raised rash, and was sick, and on the couch for a couple of days. I went into the see my rheumatologist, and he said it's the heat, not necessarily the sun... So it's a real bummer for us, because we are avid boaters. First I got the high SPF, then the next summer, hat and protective clothing, the following summer, higher SPF, the next we put the top up of the boat and I hid under that and umbrellas, now it looks like I might have to stay indoors!! grrr. Take an antihistamine if you can. :emoticon-hug:
Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)

#3 Shelley Ensz

Shelley Ensz

    Root Administrator

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPip
  • 3,276 posts
  • Location:Minnesota

Posted 25 June 2010 - 04:22 AM

Hi Jeannie,

The baseball game must have been fun!

I'm sorry you've had a photosensitivity reaction. Has it gone away already, or will you need to see your doctor for it?

It might conceivably be that you are taking a medication that has photosensitivity as a side effect. See Sun Sensitizing Drugs on WebMD for the full list, which includes antibiotics, NSAIDS, blood pressure medications, even hydroxychloroquine (plaquenil). I know many of us wouldn't think twice of popping an ibuprofen nor suspect it as being related to an over-reaction to the sun, either.

If we are already fair skinned and hypersensitive to the sun, then a drug side effect on top of it just multiplies the reaction.

A lupus-type rash, which can also occur after sun exposure, is typically flat, not raised bumps like you describe, and it generally involves the bridge of the nose and not only the cheeks. Rosacea can also do the same thing. See Butterfly Rash on MedicineNet andLupus Rash Photo on Mayo Clinic site.

Here's hoping you find the cause and that it is avoidable in the future.
Warm Hugs,

Shelley Ensz
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099

The most important thing in the world to know about scleroderma is sclero.org.

#4 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 25 June 2010 - 06:37 AM

Hello Jeannie

Oh I am sorry! I hope you get to the bottom of the cause and are able to enjoy time in the sun again in no time.

Take care.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)

#5 Jeannie McClelland

Jeannie McClelland

    Senior Gold Member

  • Topic Starter
  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,706 posts
  • Location:in the Rocky Mountains of the USA

Posted 25 June 2010 - 08:23 AM

I'll bet it was a drug-assisted reaction, plus the extreme heat! I do take several drugs that are on the list~ I guess the question is now how can I avoid it happening again?

I really like being outside and like Sweet, use the ultimate in protection gear. Pretty frustrating. (Sweet, it's those reflections off the water that you have to watch out for. As new-first time parents, we thought tucking the baby seat in between some big rocks, in the shade, and draping a blanket over the opening was enough. Hah! Not so~)

The swelling is subsiding although the redness and soreness isn't. I'm going to hide out inside for the time being. It's supposed to hit 100F/38C today and the UV index is 'extreme'. One of local weather guys always gives a 'time to burn' along with the UV index and today it is 9 minutes. :blush: (Good foresight, Shelley, including a sunburnt smiley face!)

Thanks for the info!
Jeannie McClelland
(Retired) ISN Director of Support Services
(Retired) ISN Sclero Forums Manager
(Retired) ISN Blog Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Artist
International Scleroderma Network

#6 Caroline F

Caroline F

    Newbie

  • Members
  • Pip
  • 8 posts

Posted 25 June 2010 - 09:56 AM

Not sure this is the same thing, but apart from my head, I'm covered in a red, turning purple rash. It started last week as blotches round my belly and groin and has rapidly spread round my back, along my limbs with blotches joining up to one big rash almost everywhere. I thought it was a heat rash at first, as I had it a few weeks ago when it was hot and sticky, like it's been this last week.

Then I thought I better check the side-effects list of the Nifedinpine I started taking at the beginning of May, as I've never suffered with this sort of thing before, and there it is, itchy rash. I stopped the Nifedipine 2 days ago (with the approval of my general practitioner, as she took one look at it and said no way was it a heat rash) but it doesn't seem to be making a difference yet. Finger crossed as I don't really want to look like a lobster for the rest of my days. Was going to post a query up tonight, but you beat me to it Jeannie.

Hope you get yours sorted soon. Was very interested to know the heat could be related. The joys of having a weird and varied disease! Glad you guys are about to confer with.

#7 Jeannie McClelland

Jeannie McClelland

    Senior Gold Member

  • Topic Starter
  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,706 posts
  • Location:in the Rocky Mountains of the USA

Posted 26 June 2010 - 03:30 AM

Well! In replying to the thread on CellCept and pain, I looked at my bottle of it and do you know, right there in a bright yellow 'Pay Attention, Dummy!' warning label is the caution to avoid prolonged or excessive exposure to the sun. Let me be a bad example to everyone. We should all know exactly what we are taking, why, what the dosage is, and how it should be taken. PLUS side effects, warnings and cautions.

Warm hugs from inside,
Jeannie McClelland
(Retired) ISN Director of Support Services
(Retired) ISN Sclero Forums Manager
(Retired) ISN Blog Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Artist
International Scleroderma Network

#8 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 26 June 2010 - 08:06 AM

Oh Jeannie I remember, having read your post, that of course Cellcept = NO SUN! When I was on it my mother constantly reminded (nagged) me about staying out of the sun. How could I have forgotten! :blink:
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)